Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 2  |  Page : 199--200

Olmesartan: Induced maculopapular rash

Aruna Bhushan, ST Ved Bhushan 
 Department of Pharmacology and Surgery, BIMS College, Belgaum, Karnataka, India

Correspondence Address:
Aruna Bhushan
Department of Pharmacology and Surgery, BIMS College, Belgaum, Karnataka
India

Abstract

Olmesartan medoxomil is an angiotensin receptor blocker (ARB) which is shown to be effective and well tolerated in hypertensive patients. It is a frequently prescribed antihypertensive as it is considered safe. Here, we report the case of a patient who developed maculopapular rash during the course of the treatment with olmesartan medoxomil.



How to cite this article:
Bhushan A, Ved Bhushan S T. Olmesartan: Induced maculopapular rash.Indian J Pharmacol 2013;45:199-200


How to cite this URL:
Bhushan A, Ved Bhushan S T. Olmesartan: Induced maculopapular rash. Indian J Pharmacol [serial online] 2013 [cited 2021 Dec 2 ];45:199-200
Available from: https://www.ijp-online.com/text.asp?2013/45/2/199/108325


Full Text

 Introduction



Olmesartan medoxomil, the seventh angiotensin receptor blocker (ARB) licensed by US Food and Drug Administration, is indicated for the treatment of hypertension. It acts as an angiotensin receptor type 1 blocker and henceprevents the action of angiotensin II, a potent vasoconstrictor. It is used as an alternate in patients who are intolerant to angiotensin converting enzyme inhibitors. [1] The potential advantages of olmesartan include once-daily dosing, absence of significant adverse reactions and well tolerated side-effect profile. Here, we report a case of a 45-year-old female who developed maculopapular rash to olmesartan medoxomil.

 Case Report



A 45-year-old married female, a known case of diabetes since 2 years, was diagnosed with hypertension 4 months ago for which she was prescribed olmesartan medoxomil 10 mg once daily. Her diabetes was well controlled by metformin 500 mg once daily. The patient did not give any past or family history of allergy or dermatological diseases. Within 1 week of starting treatment with olmesartan, the patient developed itchy maculopapular erythematous rashes over the neck and lips as shown in [Figure 1]. However, she did not attribute it to the drug and thought them to be due to photosensitivity. Inspite of extensive use of sunscreen, the rashes slowly progressed and affected forearms as well. The rashes were becoming larger, more pruritic and had spread all over the body within 2 months. She consulted a dermatologist who prescribed topical fluticasone ointment and levocetrizine 5 mg once daily. The differential diagnosis of sun allergy and drug allergy were considered. The patient was already taking sun protection measures hence polymorphous light eruption was ruled out and no new drug except olmesartan was taken by the patient, which was stopped by the dermatologist. She was also advised to consult an endocrinologist, who suspected olmesartan to be the causal drug and an alternative drug, nebivolol 5 mg once daily was prescribed for hypertension. The patient was regularly followed up and remarkable improvement in her condition was seen over a period of 2 weeks following the change of medication. No adverse sequelae were reported.{Figure 1}

 Discussion



ARBs are a newer class of antihypertensives, developed to overcome deficiencies of angiotensin converting enzyme (ACE) inhibitors. Olmesartan is considered to be more effective than losartan in lowering blood pressure (BP) in patients with hypertension based on the results of head-to-head comparative studies. [2] Several studies have observed that olmesartan is well tolerated, with a safety profile similar to placebo. No class-specific adverse effects have been associated with ARBs. [3],[4]

In our patient, a systematic approach was followed to determine whether the suspected adverse drug reaction (ADR)was actually due to the drug or a result of other factors. Naranjo's causality scale was used to determine a causal relationship between maculopapular rash and treatment with olmesartan. The following criteria were taken into account: the ADR developed within a week of starting olmesartan, the condition improved within 4 days of discontinuation of olmesartan and there was marked improvement in 2 weeks and the ADR could not be explained by any other condition (polymorphous light eruption or any allergy). Hence, it was considered that the rash was "probably" caused by olmesartan (Naranjo's score +5). WHO-Uppsala monitoring centre (UMC) causality assessment criteria also indicated a probable association.

Cutaneous side effects to use of valsartan have been reported in literature. Ozturk et al. reported itchy erythematous maculopapular rashes all over the body after taking valsartan. [5] Olmesartan has also exhibited a similar side effect as that of valsartan (a fellow ARB), an exanthematous drug reaction.To the best of our knowledge, this is the first reported case of maculopapular rashes with olmesartan medoxomil use. Practitioners should be aware of this rare but potentially serious adverse event, especially as olmesartan is used for a common condition like hypertension.

References

1Pitt B, Segal R, Martinez FA, Meurers G, Cowley AJ, Thomas I, et al. Randomised trial of losartan versus captopril in patients over 65 with heart failure (Evaluation of Losartan in the Elderly Study, ELITE). Lancet 1997;349:747-52.
2Verdecchia P, Angeli F, Repaci S, Mazzotta G, Gentile G, Reboldi G. Comparative assessment of angiotensin receptor blockers in different clinical settings. Vasc Health Risk Manag 2009;5:939-48.
3Mazzolai L, Burnier M. Comparative safety and tolerability of angiotensin II receptor antagonists. Drug Saf 1999;21:23-33.
4Puchler K, Lacis P, Gunther A. Safety, tolerability and efficacy of the new oral angiotensin II (AT 1 ) receptor antagonist CS-866 in patients with mild to moderate hypertension [Abstract]. J Hum Hypertens 1999;13:4.
5Ozturk G, Turk BG, Senturk B, Turkmen M, Kandiloglu G. Exanthematous drug eruption due to valsartan. Cutan Ocul Toxicol 2012;31:335-7.